Flash Flood, Chautauqua
- When
- July 23, 3:40 PM EST to 4:45 PM EST
- Where
- Chautauqua County, Panama
- Property damage
- $250,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.303, -79.406 (the zone’s center; the record gives no point)
For the third day in a row, thunderstorms dumped heavy rains on the western southern tier. More flash flooding occurred on area creeks and streams.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
For the third day in a row, thunderstorms dumped heavy rains on the western southern tier. More flash flooding occurred on area creeks and streams. Roads were washed out or undermined. Several bridges were washed out or damaged. Damage was reported in New Albion, Hinsdale, Olean, Cuba, Allegany, Belmont and Belfast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 23, 2:15 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 315 PM EDT WED JUL 23 2003 SLOW MOVING THUNDERSTORMS ONCE AGAIN HAVE DEVELOPED ACROSS WESTERN NEW YORK...LITTLE ACTIVITY NOTED IN EASTERN LAKE ONTARIO COUNTIES SO FAR. THE STORMS HAVE CREATED NUCIENCE TYPE FLOODING IN NORTH BUFFALO SUBURBS AND CITY WITH UNDERPASSES FLOODED. STORMS EXPECTED TO WIND DOWN THIS EVENING. GFS AND ETA OFFERING LIKELY POPS OVERNIGHT WITH THE 6 HOUR POPS HIGHER DURING THE LAST PART OF THE PERIOD. MODELS PROBABLY CATCHING S/W ENERGY MOVING NORTHEAST FROM OHIO TONIGHT AS H5 TROUGH AXIS CONTINUES TO CREEP TOWARD REGION TONIGHT. RADARS DOWNSTREAM SHOWING EXTENSIVE PCPN OVR EASTERN OHIO WHICH IS ASSOCIATED WITH THE S/W. ACTIVITY SHOULD BEGIN TO DWINDLE OVERNIGHT DUE UNFAVORABLE TIME OF DAY. I DECIDED TO KEEP LIKELY POPS BUT FOR EARLY TONIGHT WITH CURRENT ACTIVITY. CHC POPS EAST OF LAKE ONTARIO. FCST MAY HAVE TO BE UPDATED THIS EVENING IF ACTIVITY IN OHIO FAILS TO DIMINISH. H5 TROUGH RIGHT OVER WNY THURSDAY AFTERNOON WITH DEEPER MOISTURE BEGINNING TO MOVE EAST OF REGION. I WILL GO LIKELY POPS EAST OF LAKE ONTARIO WITH ACTIVITY LIKE TODAYS THUNDERSTORMS (WEST) PROBABLY MOVING INTO EASTERN NEW YORK. CHC POPS WILL BE USED WEST. EXTENDED FCST SHOWS FAIR WEATHER FRIDAY AND THE FIRST PART OF SATURDAY. FRONTAL SYSTEM WILL DROP OUT OF CANADA SATURDAY. CHC POPS WERE USED FOR PCPN WHICH IS EXPECTED DURING THE AFTERNOON. SUN-TUE LOOK MAINLY DRY FOR NOW. CHC POPS FOR SHOWERS ON WED. FLOOD WATCH IS BEING ALLOWED TO EXPIRE AS PCPN TOTALS OVERNIGHT AND THURSDAY ARE NO LONGER EXPECTED TO CAUSE FUTURE FLOOD PROBLEMS. .BUF...NONE.
NYZ001>008-010>014-019>021-085-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 507 AM EDT WED JUL 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY FLOOD WATCH REMAIN IN EFFECT TODAY FOR SOUTHERN ERIE WYOMING, CHAUTAUQUA, CATTARAUGUS, AND ALLEGANY COUNTIES. SLOW MOVING THUNDERSTORMS ACROSS WESTERN AND NORTHERN NEW YORK MAY CREATE LOCAL HEAVY RAINFALLS AND LOCAL PONDING OF WATERS. ANY HEAVY RAINFALL IN AREAS OF PAST HEAVY RAINFALLS IN THE FLOOD WATCH AREAS COULD RESTART LOCAL FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME EXCEPT FOR ANY LINGERING FLOODING THURSDAY FROM WEDNESDAY AND WEDNESDAY NIGHT THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED ESPECIALLY FOR RAINFALL AMOUNTS AND ANY FLOODING. EGR
The Buffalo radar (KBUF), 90 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375575, 5375576, 5375577.